Bipolar Disorder Medication and Weight Gain

After a recent post, a commenter asked me what medications that are used to treat bipolar disorder also cause weight gain.

The short and unfortunate answer? Most of them. (See the chart below for a quick take.)

The more complicated answer involves looking at genetic predispositions, because gaining weight is highly individualized. Whether your treatment for bipolar disorder will cause you to gain weight depends heavily on the type of medication you take and how it interacts with your body. For example, the size of your thighs may

pills
A picture of yellow and pink pills. Credit to flickr.com user DraconianRain. Used with permission under a Creative Commons lig

grow while on one drug, but not on another, even if the second drug is associated with weight gain in other people.

The medications that are used to treat bipolar disorder are mood stabilizers, antidepressants, antipsychotics, and antidepressant-antipsychotics. Some of these medications are also anticonvulsants.

No one knows for sure why these medications cause weight gain. Research is still being done on these pills. However, scientists suspect that antidepressants and antipsychotics may trigger food cravings and increase the appetite. The drugs may also slow your metabolism, increase blood sugar, and cause diabetes-like symptoms. The mood stabilizer lithium is also likely to destroy your thyroid, which is part of the reason psychiatrists monitor blood draws every three months or so.

So which drugs are associated with weight gain, and which ones aren’t? Let’s dig in.

Mood Stabilizers

A mood stabilizer is just that: a medication used to steady your mood. These medications help manage the extreme highs of mania and extreme lows of depression. A mood stabilizer also prevents the reoccurrence of these manic and depressive episodes. Gains of 20 to 35 pounds are not uncommon when taking these drugs, especially lithium.

According to the Mayo Clinic, mood stabilizers are the most likely culprits when it comes to packing on the pounds, even more than other drugs like antidepressants. You will probably gain weight on them. Lithium, valproic acid (Depakene), divalproex sodium (Depakote), and carbamazepine (Tegretol) all may increase the risk of weight gain.

However, there is a drug that doesn’t cause weight gain in most patients: Lamotrigine, also known as Lamictal.

Antipsychotics

Antipsychotics are another class of medications that treat bipolar disorder, preventing psychotic symptoms like hallucinations and delusions. Antipsychotics that are associated with weight gain include olanzapine (Zyprexa), risperidone (Risperdal), quetiapine (Seroquel), and asenapine (Saphris).

Antipsychotics that are less likely to cause weight gain are cariprazine (Vraylar), lurasidone (Latuda), ziprasidone (Geodon), and aripiprazole (Abilify). Whether these latter medications make you gain weight is highly dependent on the individual person, though these are associated with less weight gain than the others.

Antidepressants

Antidepressants are medications used to treat depression, both in bipolar patients and people with other forms of depression.

Antidepressants like tricyclics–like Elavil and Tofranil–and monoamine oxidase inhibitors (MAOIs)–like Parnate and Nardil–tend to cause patients to gain weight with both long-term and short-term use.

Other antidepressant medications may also have weight gain as a side effect. Selective serotonin reuptake inhibitors (SSRIs) are a class of medications that affect the brain’s ability to process serotonin, a feel-good chemical. Escitalopram (Lexapro), paroxetine (Paxil), fluoxetine (Prozac), and sertraline (Zoloft) are all members of this class that increase the risk of weight gain. These SSRIs are the most risky antidepressants when it comes to weight gain, and patients report gaining more on them than on other antidepressants.

The antidepressants venlafaxine (Effexor) and nefazodone (Serzone) are associated with the least weight gain, whereas bupropion (Wellbutrin) is actually associated with weight loss.

Antidepressant-antipsychotic

Antidepressant-antipsychotic combination medications both treat depression and stabilize moods. The medication Symbyax combines the antidepressant fluoxetine (Prosac) and the antipsychotic olanzapine and is associated with weight gain. Another combination medication, perphenazine/amitriptyline, also lists weight gain as a side effect. There are no weight-neutral combination medications.

The Bottom Line

Weight gain from bipolar medication use is a very common problem. Many of these drugs cause weight gain. As many as 25 percent of people report gaining some weight on antidepressants, and some people gain up to 100 pounds or more. I personally gained over 70 pounds on a combination of lithium and Depakote over a period of three-to-five years, weight which I have yet to shed.

But I still think that taking my medication was worth the weight gained. As I told my psychiatrist in the mental hospital when I was separated from my newborn, I didn’t mind gaining a few pounds if I could just get my sanity back and be reunited with my baby. While I gained more than I thought I would–and the weight has been stubborn to remove–I would still choose the medication if I had to make the decision over again. Lithium saved my life; Depakote saved my sanity. Gaining weight was an unfortunate side effect, but one as worth it by all means.

We take these drugs because we need to, not because we want to.

If you’re distressed about this side effect, talk to your doctors about the risk of weight gain associated with the medications you’re taking. Your doctor might consider changing the dosage amount or the medication you’re taking. Lifestyle changes might also help, though that’s less likely. Still, try to get some exercise to see if it helps. (For a post on how to work out with kids, click here.) And, of course, eat a healthy diet, which has many more benefits than managing your waistline.

Good luck!

medications and weight gain chart
Credit to Cassandra Stout of The Bipolar Parent. Protected under a Creative Commons license. Please ask permission before using.
Show me some love!

What to do if You Run Out of Medication

Medications. Like it or not, sufferers of mental health problems usually need to take them to manage their conditions. Being compliant with your prescribed pills is the best path to stable moods. But what happens when you run out?  Here are a few tips to deal with just that.

1. Don’t Panic

If you have a mental health issue that’s triggered by stress, panicking is the worst thing you can do for yourself. Withdrawal symptoms can be harsh, but not as bad as triggering your illness. Breathe. Remind yourself that this is a temporary problem, which can be fixed. Which brings us to our next point…

pills.jpg
Credit to flickr.com user mattza. Used with permission under a Creative Commons license.

2. Call Your Doctor

Call your doctor immediately, and keep them apprised of the situation. If you can’t meet with them, find out if they will call in a prescription for you to a pharmacy. Any doctor at your regular office should have access to your files, and should be able to fill a prescription.

3. Use a Regular Pharmacy

If you can, visit the same pharmacy and get to know your pharmacist. Bring your empty prescription bottles with you to talk to the technicians, and they might be able to give you an emergency five- or seven-day supply, or direct you to an emergency clinic that can. You are unlikely to get one if you are sixteen or younger, as pharmacists are reluctant to give out medication to minors. Take an adult that you trust with you to help smooth things over.

4. What if I Can’t Afford Them?

If you can’t afford your medications, ask your doctor. He or she may have access to free samples of the pills you need, or be able to prescribe you a cheaper generic drug. If you’re an American citizen and you’re uninsured, find out if the pharmaceutical company that manufactures your drug has a patient-assistance program. You may qualify for these programs if your income is 100% of the poverty line, but it’s unlikely that you will if you receive Medicaid benefits. Ask your pharmacy if they have a discount program if you pay in cash. If you’re over fifty and have a membership with the AARP, you can receive discounts on pills.

There is no reason for you to go into medication withdrawal. Ideally, you’d be able to have your doctor prescribe some drugs months in advance, but if that’s not the case, contact your doctors and pharmacy to find out what they can do for you. They want to work with you.

Have you ever run out of meds?

Show me some love!